Nebraska, 2020

Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020

May 24 to 25, 2020 · NWS GID · 3 events in 3 counties and zones

Thunderstorms brought heavy rain and a landspout to portions of south central Nebraska the evening of Sunday, May 24 into the early morning hours of Memorial Day, Monday, May 25. Just after 6 PM CDT Sunday evening, weak thundershowers began developing along a frontal boundary that was located from near Stockton, KS to Red Cloud, NE to Shelby, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
$2.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms brought heavy rain and a landspout to portions of south central Nebraska the evening of Sunday, May 24 into the early morning hours of Memorial Day, Monday, May 25.

Just after 6 PM CDT Sunday evening, weak thundershowers began developing along a frontal boundary that was located from near Stockton, KS to Red Cloud, NE to Shelby, NE. One of these weak thundershowers managed to spawn a landspout tornado a few miles west of Davenport, NE, in extreme northeastern portions of Nuckolls County. This landspout, unlike most, did cause some damage as nearly a dozen empty coal railroad cars were overturned. The aforementioned line of thunderstorms strengthened slightly during the evening, per radar reflectivity, before weakening with loss of daytime heating around sunset. The landspout was the only known severe weather caused by this line of thunderstorms as the main focus for severe convection remained further south across Kansas near the Interstate 70 corridor.

Showers and thunderstorms blossomed over south central Nebraska and north central Kansas after 10 PM Sunday and continued through the entire overnight. This activity remained non-severe, but very slow storm motions and abundant deep layer moisture allowed for heavy rain rates and, subsequently, pockets of very heavy rainfall. The heaviest rainfall amounts of 4 to 8 inches (per radar and ground truth observations) appeared to focus across northwest Adams County and southwest Hall County. Numerous county roads became submerged in water and impassable late Sunday night into early Monday morning. The most severe impact, however, was to a residence northwest of Kenesaw as flood water filled the basement and even encroached on the main floor, prompting their rescue early Monday morning. The rescue had to be done via air boat because so many roads in the area were under water and impassable.

The heavy rain from Sunday night into Monday morning occurred over areas that were already saturated from recent heavy rains from May 21-23, and this likely contributed to the flooding impacts from this event. Very slow storm motions and seasonably high precipitable water values near 1.5 were also meteorological factors to this heavy rain event. The tornado occurred in conditions fairly typical of landspouts as it was along a surface front with abundant ambient vorticity that was stretched into the vertical axis by steep low level lapse rates and sufficient 0-3 km CAPE near 100 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 3:07 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 24, 3:07 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
407 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday)
Issued at 251 PM CDT Sun May 24 2020

Starting to see a bit of convective development across our area
this afternoon. Expect to see showers and thunderstorms continue
to increase in coverage as we transition into the evening and
overnight hours...with a severe threat continuing mainly south of
the front which is visible on radar as of this afternoon. While
the severe threat will be mainly limited to areas south and east
of the tri-cities...increasing coverage of rainfall...especially
overnight...will lead to the potential for flash flooding across
the local area...as soils remain saturated and additional rainfall
totals of one to three inches are possible through Monday
afternoon.

While there is modest instability to work with for a few severe
storms this afternoon and early evening...expect the severe
potential to rapidly diminish tonight...with the focus then
shifting to the flash flooding potential. As moisture from the
south rides up and over the front across the area tonight...expect
rainfall to become widespread late in the night...with the
largest/heaviest accumulations expected just before sunrise
Monday.

Overall...Monday will not be the nicest day across the local area
as persistent cloud cover and continued chances for showers and
thunderstorms are anticipated through the afternoon
hours...helping hold afternoon temperatures down about 10 degrees
below normal. With instability also really waning across the area
during the day...limited thunderstorms to just an isolated
mention in the forecast...with most locations likely seeing more
clouds and light rain through the day than any thunderstorm
activity.

.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CDT Sun May 24 2020

Temperatures will creep back closer to normal on Tuesday as more
sun and less showers are observed across the local area. While
there will be some showers around...removed the mention of
thunderstorms as instability is very limited to non-existent. As
a low splits off the south...expect ridging to develop across the
intermountain west and nudge into the local area through the
remainder of the period...resulting in near to slightly above
normal temperatures and dry weather through the remainder of the
extended. The one exception will be Wednesday afternoon where some
small...non thunderstorm pops...were maintained during the
afternoon hours...but given the large scale pattern...would not be
surprised if this period becomes dry over the next couple of
model runs.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1204 PM CDT Sun May 24 2020

Cloud heights forecast a little tricky today as ceilings heights
keep jumping around. Model guidance ceiling heights have been
higher than what has been actually occurring so decided to blend
in with current obs and use the model trends on when ceilings
should rise up this afternoon. Ceilings expected to be MVFR until
tomorrow morning when they will lower with the onset of steady
-RA/-DZ. Once again carrying VCTS as models show low chances of
 TSRA impacting TAF sites, but ingredients there for TS formation
 this evening into the overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Flash Flood Watch through Monday evening for KSZ005>007-017>019.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Beda
Hazardous weather outlook, May 24, 2:06 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun May 24 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
252015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to increase in coverage
across the local area this afternoon and evening...some of which
could be severe. The best chance for strong to severe
thunderstorms will be along and east of a line extending from
Plainville, Kansas to York, Nebraska. Hail to the size of golf
balls and damaging winds to 60 mph are both possible. In
addition...an isolated tornado cannot be ruled out through the
early evening hours.

A flash flood watch is also in effect due to the potential for
heavy rainfall on already saturated soils. Please see the latest
flash flood watch message for additional details.

Finally...flood warnings remain in effect along portions of the
Little Blue River in Adams, Clay, Nuckolls and Thayer counties in
Nebraska. Additional information about these warnings can be
found in the latest flood statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flood warnings will likely remain in effect into Monday along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties. Additional information about these warnings can
be found in the latest flood statements.

In addition...a flash flood watch remains in effect until Monday
evening due to the potential for heavy rainfall on top of already
saturated soils. Please see the latest flash flood watch message
for additional details.

Finally...thunderstorm chances continue across the entire area on
Memorial Day. Severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
areas along and east of a line extending from Plainville, Kansas
to York, Nebraska. Additionally, reports of flooding along area
roadways, streams and rivers would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 24, 2:30 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     1 WNW HENDERSON         40.78N 97.84W
05/24/2020  M54 MPH          HAMILTON           NE   MESONET

0232 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
05/24/2020  M54 MPH          HALL               NE   ASOS

0212 AM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.02W
05/24/2020  M51 MPH          BUFFALO            NE   AWOS

0206 AM     TSTM WND GST     7 NNE WOLBACH           41.49N 98.35W
05/24/2020  M50 MPH          GREELEY            NE   MESONET

0146 AM     TSTM WND GST     SCOTIA                  41.47N 98.70W
05/24/2020  M57 MPH          GREELEY            NE   MESONET

0135 AM     TSTM WND GST     6 NNE SHERMAN RESERVOIR 41.38N 98.83W
05/24/2020  M62 MPH          SHERMAN            NE   MESONET

0124 AM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
05/24/2020  M54 MPH          VALLEY             NE   ASOS

0115 AM     TSTM WND GST     ARCADIA                 41.42N 99.12W
05/24/2020  E50 MPH          VALLEY             NE   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS AND DIME SIZE HAIL.

0115 AM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
05/24/2020  M51 MPH          DAWSON             NE   AWOS

&&

SUMMARY OF STRONG TO MARGINALLY-SEVERE WIND GUSTS FROM STORMS EARLY
SUNDAY MORNING.

PFANNKUCH
Special weather statement, May 24, 2:31 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 PM CDT Sun May 24 2020

KSZ017-242100-
Rooks KS-
331 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS COUNTY UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Plainville, or 26 miles north of Emmeram, moving
north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton and Woodston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9935 3957 9935 3957 9905 3945 9904
      3921 9913
TIME...MOT...LOC 2030Z 189DEG 28KT 3933 9924

ADP
Special weather statement, May 24, 4:49 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
549 PM CDT Sun May 24 2020

KSZ017-242315-
Rooks KS-
549 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOKS COUNTY UNTIL
615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm
centered a few miles west of Palco, or 15 miles southeast of Hill
City, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palco and Damar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3918 9961 3945 9960 3938 9942 3917 9956
TIME...MOT...LOC 2248Z 205DEG 20KT 3924 9961

Pfannkuch

The radar

The Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Nuckolls

When
May 24, 5:26 PM CST to 5:36 PM CST
Where
Nuckolls County, 7.68 mi N of Oak to 4.53 mi NE of Angus
Rating
EF0
Path length
3.31 mi
Path width
40 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.341, -97.855

A landspout tornado was confirmed via several eyewitness reports and a damage survey in northern Nuckolls County. This tornado formed along a weak frontal boundary and exhibited the classic landspout characteristics of a long, translucent condensation/dust funnel. The landspout moved southwest along the boundary for over 3 miles. The main damage along its path was the overturning of 11 empty coal railroad cars. Otherwise, damage was minimal. The maximum wind speed was estimated to be 80 MPH.

Flash Flood, Adams

When
May 25, 12:00 AM CST to 9:00 AM CST
Where
Adams County, 6.03 mi NW of Kenesaw to 3.74 mi SW of Kenesaw
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.699, -98.721

Radar estimates depicted an area of approximately 4 to 8 inches of rain fell in a very concentrated area across far southwestern portions of Hall County and far northwestern portions of Adams County. Numerous rural roads were covered in water and impassable for a period of time. A home just northwest of Kenesaw was flooded, and the residents had to be rescued. Due to road conditions, the rescue was not completed until daybreak on the 25th, and was done by airboat.

Flash Flood, Hall

When
May 25, 12:00 AM CST to 9:00 AM CST
Where
Hall County, 10.51 mi SW of Wood River to 7.34 mi SW of Rosedale
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.699, -98.721

Radar estimates depicted an area of approximately 4 to 8 inches of rain fell in a very concentrated area across far southwestern portions of Hall County and far northwestern portions of Adams County. Numerous rural roads were covered in water and impassable for a period of time. At least 19 roads were marked with barricades and at least 1 culvert was lost. A number of roads were washed out pretty well, materials like dirt, crushed concrete and gravel were needed for repairs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884279, 888250, 888253.